Retrobulbar Optic Neuritis Associated with Certolizumab

Mejda Bouladi *

Ophthalmology Department, Mongi Slim University Hospital, La Marsa, Tunis, Tunisia and Faculty of Medicine of Tunis, University of Tunis El Manar, Tunisia.

Amal Ben Othmen

Ophthalmology Department, Mongi Slim University Hospital, La Marsa, Tunis, Tunisia and Faculty of Medicine of Tunis, University of Tunis El Manar, Tunisia.

Kalou Merieme

Ophthalmology Department, Mongi Slim University Hospital, La Marsa, Tunis, Tunisia and Faculty of Medicine of Tunis, University of Tunis El Manar, Tunisia.

Masmoudi Hedi

Ophthalmology Department, Mongi Slim University Hospital, La Marsa, Tunis, Tunisia and Faculty of Medicine of Tunis, University of Tunis El Manar, Tunisia.

Lamia El Fekih

Ophthalmology Department, Mongi Slim University Hospital, La Marsa, Tunis, Tunisia and Faculty of Medicine of Tunis, University of Tunis El Manar, Tunisia.

*Author to whom correspondence should be addressed.


Abstract

Aims: to report a case of retrobulbar optic neuritis (ON) associated with certolizumab.

Case Report: A 22-year-old man presented with a 4 days history of decreased vision in the left eye accompanied by pain on extraocular movement. He had received an infusion of certolizumab for juvenile idiopathic arthritis 3 weeks before symptomatology. Ocular examination of the left eye revealed a left afferent pupillary defect. The best-corrected visual acuity was 1/10. Anterior segment and fundoscopy were normal. Clinical presentation suggested ON. We performed visual evoked potentials (VEP) and optical coherence tomography (OCT) to confirm the diagnosis: VEP showed increase in latency of P100 wave in the left eye which was consistent with the diagnosis of ON, OCT was performed in order to follow-up the modifications in the optic nerve head. Magnetic resonance imaging (MRI) was performed to rule out multiple sclerosis or other demyelinating disease. Certolizumab-induced retrobulbar ON is diagnosed by elimination. Certolizumab was discontinued and the patient was treated with corticosteroids with good visual outcome.

Discussion: Occurrence of ON during treatment with anti-tumor necrosis factor α was reported in the literature, mainly with etanercept, then infliximab and adalimumab. There are few cases of ON associated with certolizumab.

Conclusion: This case illustrates the possibility of ON during treatment with certolizumab. Careful monitoring of patients receiving this therapy is necessary to identify ophthalmological or neurological side effects.

Keywords: Biologic therapy, tumor necrosis factor-alpha, optic neuritis, adverse events


How to Cite

Bouladi , Mejda, Amal Ben Othmen, Kalou Merieme, Masmoudi Hedi, and Lamia El Fekih. 2023. “Retrobulbar Optic Neuritis Associated With Certolizumab”. Asian Journal of Research and Reports in Ophthalmology 6 (1):88-91. https://journalajrrop.com/index.php/AJRROP/article/view/83.

Downloads

Download data is not yet available.

References

Nicolela Susanna F, Pavesio C.A review of ocular adverse events of biological anti-TNF drugs. J Ophthalmic Inflamm Infect. 2020;10(1):11.

Lopetuso LR, Cuomo C, Mignini I, Gasbarrini A, Papa A. Focus on anti-tumour necrosis factor (TNF)-α-related autoimmune diseases. Int J Mol Sci. 2023;24(9):8187.

Kaltsonoudis E, Zikou AK, Voulgari PV, et al. Neurological adverse events in patients receiving anti-TNF therapy: A prospective imaging and electrophysiological study. Arthritis Res Ther. 2014;16(3):R125.

UchioN,YashitaD,HaoA,TakahashiT,MatsumotoH. Intravenous Immunoglobulin in the Treatment of Adalimumab-associated Optic Neuritis. Intern Med.2022;61(3):429-432.

ChenA,Miller NR,Bosley TM. Optic Neuritis associated with tumor necrosis factor-alpha inhibitor certolizumab. J Neuroophthalmol. 2021;41(4):e713-e714.

De Frutos-Lezaun M, Bidaguren A, De la Riva P, Meneses CF, Olascoaga J.Bilateral retrobulbar optic neuropathy associated with golimumab. Clin Neuropharmacol. 2017;40(3):149-151.

Lim LL, Fraunfelder FW, Rosenbaum JT.Do tumor necrosis factor inhibitors cause uveitis? A registry-based study. Arthritis Rheum. 2007;56(10):3248–3252.

Winthrop KL, Chen L, Fraunfelder FW, Ku JH, Varley CD, Suhler E, et al. Initiation of anti-TNF therapy and the risk of optic neuritis: from the safety assessment of biologic ThERapy (SABER) study. Am J Ophthalmol. 2013;155(1):183–189.e1.

Alexandre B, Vandermeeren Y, Dewit O, Moreels T, de Boer N, Dhar A el al. Optic neuritis associated or not with TNF antagonists in patients with inflammatory bowel disease. J Crohns Colitis. 2016; 10:541–548.

Ban BH,Crowe JL. Oculomotor nerve demyelination secondary to certolizumab pegol. J Clin Rheumatol. 2018;24(4):234-236.

Iovino A, Aruta F,Dubbioso R,Ruggiero L, Tozza S,Spina E, et al.Primary progressive multiple sclerosis under anti-TNFα treatment: A Case Report. J Cent Nerv Syst Dis. 2020;12:1179573520973820.

Yokoyama W, Takada K, Miyasaka N, et al. Myelitis and optic neuritis induced by a long course of etanercept in a patient with rheumatoid arthritis. BMJ Case Rep. 2014;2014:bcr-2014-205779